Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Incomplete iterations in multistep backward difference methods for parabolic problems with smooth and nonsmooth data


Authors: James H. Bramble, Joseph E. Pasciak, Peter H. Sammon and Vidar Thomée
Journal: Math. Comp. 52 (1989), 339-367
MSC: Primary 65N10; Secondary 65N20
DOI: https://doi.org/10.1090/S0025-5718-1989-0962207-8
MathSciNet review: 962207
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Backward difference methods for the discretization of parabolic boundary value problems are considered in this paper. In particular, we analyze the case when the backward difference equations are only solved 'approximately' by a preconditioned iteration. We provide an analysis which shows that these methods remain stable and accurate if a suitable number of iterations (often independent of the spatial discretization and time step size) are used. Results are provided for the smooth as well as non-smooth initial data cases. Finally, the results of numerical experiments illustrating the algorithms' performance on model problems are given.


References [Enhancements On Off] (What's this?)

  • [1] G. A. Baker, J. H. Bramble & V. Thomée, "Single step Galerkin approximations for parabolic problems," Math. Comp., v. 31, 1977, pp. 818-847. MR 0448947 (56:7252)
  • [2] J. H. Bramble, "Discrete methods for parabolic equations with time-dependent coefficients," in Numerical Methods for PDE's, Academic Press, New York, 1979, pp. 41-52. MR 558215 (80m:65063)
  • [3] J. H. Bramble, R. E. Ewing, J. E. Pasciak & A. H. Schatz, "A preconditioning technique for the efficient solution of problems with local grid refinement," Comput. Methods Appl. Mech. Engrg., v. 67, 1988, pp. 149-159.
  • [4] J. H. Bramble & J. E. Pasciak, "New convergence estimates for multigrid algorithms," Math. Comp., v. 49, 1987, pp. 311-329. MR 906174 (89b:65234)
  • [5] J. H. Bramble, J. E. Pasciak & A. H. Schatz, "An iterative method for elliptic problems on regions partitioned into substructures," Math. Comp., v. 46, 1986, pp. 361-369. MR 829613 (88a:65123)
  • [6] J. H. Bramble, J. E. Pasciak & A. H. Schatz, "The construction of preconditioners for elliptic problems by substructuring, I," Math. Comp., v. 47, 1986, pp. 103-134. MR 842125 (87m:65174)
  • [7] J. H. Bramble, J. E. Pasciak & A. H. Schatz, "The construction of preconditioners for elliptic problems by substructuring, II," Math. Comp., v. 49, 1987, pp. 1-16. MR 890250 (88j:65248)
  • [8] J. H. Bramble, J. E. Pasciak & A. H. Schatz, "The construction of preconditioners for elliptic problems by substructuring, III," Math. Comp., v. 51, 1988, pp. 415-430. MR 935071 (89e:65118)
  • [9] J. H. Bramble, J. E. Pasciak & A. H. Schatz, "The construction of preconditioners for elliptic problems by substructuring, IV," Math. Comp. (To appear.) MR 970699 (89m:65098)
  • [10] J. H. Bramble & P. H. Sammon, "Efficient higher order single step methods for parabolic problems: Part I," Math. Comp., v. 35, 1980, pp. 655-677. MR 572848 (81h:65110)
  • [11] J. H. Bramble, A. H. Schatz, V. Thomée & L. B. Wahlbin, "Some convergence estimates for Galerkin type approximation for parabolic equations," SIAM J. Numer. Anal., v. 14, 1977, pp. 218-241. MR 0448926 (56:7231)
  • [12] J. H. Bramble & V. Thomée, "Discrete time Galerkin methods for a parabolic boundary value problem," Ann. Mat. Pura Appl., v. 101, 1974, pp. 115-152. MR 0388805 (52:9639)
  • [13] R. Chandra, Conjugate Gradient Methods for Partial Differential Equations, Yale University, Dept. of Comp. Sci. Rep. No. 129, 1978.
  • [14] M. Crouzeix & P. A. Raviart, "Approximation d'équations d'évolution linéaires par des méthodes multi-pas," in Étude Numérique des Grands Systèmes, Proc. Sympos. Novosibirsk, Dunod, Paris, 1978, pp. 133-150. MR 517853 (80d:65063)
  • [15] C. W. Cryer, "On the instability of high order backward-difference multistep methods," BIT, v. 12, 1972, pp. 17-25. MR 0311112 (46:10208)
  • [16] J. Douglas, Jr., T. Dupont & R. Ewing, "Incomplete iterations for time-stepping a Galerkin method for a quasilinear parabolic problem," SIAM J. Numer. Anal., v. 16, 1979, pp. 503-522. MR 530483 (80f:65117)
  • [17] T. Dupont, R. P. Kendall & H. H. Rachford, "An approximate factorization procedure for solving self-adjoint elliptic difference equations," SIAM J. Numer. Anal., v. 5, 1968, pp. 559-573. MR 0235748 (38:4051)
  • [18] C. W. Gear, Numerical Initial Value Problems in Ordinary Differential Equations, Prentice-Hall, Englewood Cliffs, N. J., 1971. MR 0315898 (47:4447)
  • [19] F. B. Hildebrand, Introduction to Numerical Analysis, McGraw-Hill, New York, 1956. MR 0075670 (17:788d)
  • [20] S. L. Keeling, "Galerkin/Runge-Kutta discretizations for parabolic equations with time dependent coefficients," Preprint, 1987. MR 958873 (90a:65239)
  • [21] M.-N. Le Roux, "Semidiscretization in time for parabolic problems," Math. Comp., v. 33, 1979, pp. 919-931. MR 528047 (80f:65101)
  • [22] J. L. Lions & E. Magenes, Problèmes aux Limites non Homogènes et Applications, Dunod, Paris, 1968.
  • [23] W. M. Patterson, 3rd, Iterative Methods for the Solution of a Linear Operator Equation in Hilbert Space--A Survey, Lecture Notes in Math., vol. 394, Springer-Verlag, New York, 1974.
  • [24] V. Thomée, Galerkin Finite Element Methods for Parabolic Problems, Lecture Notes in Math., vol. 1054, Springer-Verlag, New York, 1984.
  • [25] H. Yserentant, "On the multi-level splitting of finite element spaces," Numer. Math., v. 49, 1986, pp. 379-412. MR 853662 (88d:65068a)
  • [26] M. Zlámal, "Finite element multistep discretizations of parabolic boundary value problems," Math. Comp., v. 29, 1975, pp. 350-359. MR 0371105 (51:7326)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N10, 65N20

Retrieve articles in all journals with MSC: 65N10, 65N20


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1989-0962207-8
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society